Alert archive / West Virginia / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS Charleston, WV

February 11, 202034 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky

NWS Charleston, WV issued this flash flood watch at Feb 11, 2020, 12:14 PM EST for 34 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It took effect at Feb 12, 2020, 4:00 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2020, 12:14 PM EST (17:14 UTC)
In effect from
Feb 12, 2020, 4:00 PM EST
Expired
Feb 13, 2020, 12:00 PM EST
In force
20 hr
Issued by
NWS Charleston, WV
All 47 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Webster County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Feb 11, 8:09 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 11, 8:09 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
809 AM EST Tue Feb 11 2020

.SYNOPSIS...
Cold front and surface low cross today. Another system brings
unsettled weather late Wednesday into Thursday. Snow showers
/ flurries in its wake into Friday. Weekend starts cold / dry.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 810 AM Tuesday...

Updated pops across southeast Ohio based on radar trends,
essentially hanging onto chance for precipitation a little
longer than previously forecast. Otherwise, no changes.

As of 215 AM Tuesday...

A wave has developed along the Appalachians to the southwest.
This feature will ride up along the mountains enhancing rain
showers this morning into the afternoon providing an additional
quarter of an inch of rainfall south of I64/I79 with little
accumulations elsewhere. Not expecting widespread flooding
issues as QPF has come down a tad so holding off on any flood
watch at this time, however since a few river point flood
warnings are out will go ahead and leave mention of the
potential for localized flooding in the HWO. The later shift
will have a look at the potential for a watch for Wednesday
when the next round of rainfall comes through.

The cold frontal boundary draped over the area will push out to
the southeast by the late afternoon today although low level
moisture is left stagnant. Post frontal stratus lingering
through most of the afternoon resulting in cloudy skies and
little in the way of any diurnal trend today with temperatures
halted around the upper 40's maybe a few 50's in certain
locations. Northerly flow will back to a more westerly flow with
upper level convergence drying out and pushing the showers out
to the east which may linger in the northeast mountains a short
while afterwards.

High pressure will then build in from the west for the rest of
today giving the area a break from shower activity while cold
air advection from the northwest drops temperatures down to
around freezing or below overnight. Another system from the
southwest approaches increasing rain chances through early
morning Wednesday.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 500 AM Tuesday...

Low pressure approaches from the southwest Wednesday, and then
cuts up through the middle Ohio valley Wednesday night. The
forecast reflects later onset of precipitation Wednesday
compared with the previous package and central guidance,
reflecting slower timing of virtually all of the model guidance.
This limits the chance for frozen or freezing precipitation as
the precipitation overspreads the area during mainly the
afternoon. Pockets of freezing rain are possible in the
mountains in the higher, colder portion of the mixed layer below
the frontal inversion. Otherwise a few pellets or flakes could
occur at the onset.

Warm advection rain will move up quickly through the middle
Ohio Valley Wednesday afternoon and evening, and then a solid
band of showers will cross with the cold front Wednesday night.
These showers could bring down strong winds aloft ahead of the
cold front, especially over the mountains, but CAPE is forecast
to be paper thin at best.

The total QPF is one to one and a quarter inches over the middle
Ohio valley, and three quarters of an inch to an inch over the
central Appalachians, with a break provided by the warm sector
there. Minor flooding problems are possible once again over the
middle Ohio Valley, given the higher values, and little or no
break.

The system pulls out Thursday and Thursday night, but a deep,
cold moist layer in its wake spells an overcast with snow
showers or flurries right into Friday.

High pressure will bring about a clear, cold Friday night.

Central guidance temperatures looked OK, which reflects the
warming ahead of the cold front Wednesday night, slowly falling
temperatures Thursday, and then a cold period Thursday night
through Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 500 AM Tuesday...

High pressure continues the dry weather on Saturday, and then
gives way to a southwest flow of milder air Saturday night and
Sunday.

Models are farther north with a short wave trough crossing
Sunday, so the moisture feed from the south is not likely to be
squeezed out this far south. Thus the chance for precipitation
is greatly reduced from the previous package and central
guidance Sunday into Sunday night.

Another short wave trough tracking a little farther south may
squeeze moisture out Monday amid continued low level southwest
flow. A stronger system brings a better chance for rain Tuesday,
amid strengthening southwest flow ahead of a cold front that
crosses late Tuesday or Tuesday night.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
As of 630 AM Tuesday...

Flow turns more northerly although light, while backing to a more
westerly flow with the onset of another wave to the south
riding up along the mountains enhancing rain showers this
late morning. With high pressure to the west and low to the
east through the rest of Tuesday, winds will stay westerly,
generally at 5 to 10kt. Rain induced fog plagues most of the
area this morning with IFR VIS/CIGs with some occasional VLIFR,
however should be clearing out shortly after the front kicks out
along with the help of high pressure slowly building in from the
west. Chances of showers will be mainly confined to the
mountains this afternoon with MVFR restrictions to VIS under any
shower activity. Low CIGs will unfortunately persist in some
post frontal stratus with occasional IFR at most terminals until
the late afternoon with low level moisture becoming stagnate in
the area. As high pressure and upper level convergence moves in
by late afternoon clouds and rain will scatter out and mainly
VFR will takeover for a short period until lower clouds and rain
start to invade from the south due to another system that will
move in from the southwest by Wednesday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR/LIFR/VLIFR conditions could vary as
rain moves back in through Tuesday afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    M    M    M    L    H    H    L    M    H    H    H
BKW CONSISTENCY  H    H    M    L    M    H    H    M    H    H    H    H
EKN CONSISTENCY  H    M    H    H    H    H    M    M    M    M    H    M
PKB CONSISTENCY  H    M    M    L    L    M    M    L    H    H    H    H
CKB CONSISTENCY  L    M    H    H    H    H    H    M    H    H    H    H

AFTER 12Z WEDNESDAY...
IFR in rain possible late Wednesday into Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...SL/JZ
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JZ
Hazardous weather outlook, Feb 11, 3:54 AM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
354 AM EST Tue Feb 11 2020

VAZ003-004-WVZ027-028-030-032>034-039-040-515>526-120900-
Dickenson-Buchanan-Clay-Braxton-Lewis-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
354 AM EST Tue Feb 11 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.
There is an additional 1/2 inch of rainfall today which could cause
minor water issues and or flooding to poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another system expected late Wednesday through Thursday will bring
the potential for periods of moderate to heavy rainfall. This could
lead to water issues and or flooding, especially to poor drainage
areas. There is the potential for up to 1 to 1.5 inches additional
rainfall in localized areas during this time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-031-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-Harrison-
354 AM EST Tue Feb 11 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather. Up to
one half inch or more of rainfall can be expected, which could cause
minor waters issues and or flooding to poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another system expected late Wednesday through Thursday will bring
the potential for periods of moderate to heavy rainfall. This could
lead to water issues and or flooding, especially to poor drainage
areas. There is a slight risk of excessive rainfall along the Ohio
River Valley from Wednesday morning into Thursday morning. There is
the potential for an additional 1 to 1.5 inches or more of rainfall
in localized areas during this time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 11, 7:47 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EST TUE FEB 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       MADISON                 38.06N  81.80W
02/11/2020  M1.07 INCH       BOONE              WV   EMERGENCY MNGR

            24-HOUR RAINFALL. 24 HOUR RAINFALL AMOUNT FOR FEB. 10
            CALENDAR DAY.

&&

EVENT NUMBER RLX2000469

MZ
Special weather statement, Feb 11, 10:19 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
1019 AM EST Tue Feb 11 2020

WVZ519>522-111815-
Southeast Webster-Southeast Nicholas-Northwest Webster-Northwest
Nicholas-
1019 AM EST Tue Feb 11 2020

...RAIN HAS CAUSED SMALL STREAMS AND CREEKS TO RISE IN NICHOLAS AND
WEBSTER COUNTIES...

At 1011 AM EST, the heavy rain has moved out of the area and only
light spotty showers will continue through the rest of morning.
Rainfall has averaged between 0.75 and 1.50 inches from yesterday
through this morning.  This rain coupled with the already saturated
ground has caused small streams and creeks to rise.  Some minor
flooding of low lying and poor drainage areas have been noted.

Please allow extra time for travel and Do not drive your vehicle
through flooded roadways.

Locations impacted include...
Summersville, Richwood, Webster Springs, Addison (Webster Springs),
Camden-On-gauley, Birch River, Craigsville, Camden On Gauley, Holly
River State, Cowen, Muddlety, Upper Glade, Swiss, Waneta, Boggs,
Hacker Valley, Drennan, Bergoo, Mount Nebo and Erbacon.

This includes Route 19 between mile markers 31 and 61.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3839 8024 3834 8035 3823 8036 3826 8044
      3808 8071 3810 8088 3822 8099 3820 8102
      3824 8104 3820 8108 3826 8123 3841 8091
      3848 8082 3851 8088 3856 8079 3853 8065
      3864 8052 3874 8046 3870 8028 3853 8018
TIME...MOT...LOC 1511Z 240DEG 49KT 3830 8047

21
Local storm report, Feb 11, 10:27 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 AM EST TUE FEB 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLOOD            DUNLOW                  38.02N  82.43W
02/11/2020                   WAYNE              WV   911 CALL CENTER

            ROUTE 152 CLOSED NEAR DUNLOW DUE TO HIGH WATER ALONG
            TWELVEPOLE CREEK.

&&

EVENT NUMBER RLX2000470

MZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 10:00 PM ESTAreal Flood WarningRLXTyler8 hr
Feb 11, 8:30 AM ESTAreal Flood WarningRLXLincoln6 hr
Feb 11, 9:13 AM ESTAreal Flood WarningRLXWayne5 hr
Feb 11, 10:19 AM ESTSpecial Weather StatementRLXNicholas, Webster3 hr
Feb 11, 11:55 AM ESTFlood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more19 min

Nearby

Flash Flood Watches in West Virginia, 2020Flash Flood Watches in Ohio, 2020Flash Flood Watches in Kentucky, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.